Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 92, NWS Melbourne, FL

July 6, 1996Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 6, 1996, 4:47 PM EDT for Volusia County, Florida. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 1996, 4:47 PM EDT (20:47 UTC)
Expired
Jul 6, 1996, 5:45 PM EDT
In force
58 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1996-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1996-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
965 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 062048
SVRMLB
FLC127-062145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
447 PM EDT SAT JUL 6 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  545 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...VOLUSIA COUNTY
 
AT 445 PM...RADAR INDICATED A SEVERE THUNDERSTORM JUST EAST OF DELAND OR
ABOUT 10 MILES SOUTHWEST OF DAYTONA BEACH. THE STORM WAS MOVING EAST
NORTHEAST AT 20 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
LASCODY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:28 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 6, 2:28 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
228 PM EDT SAT JUL 6 1996

CONVECTION ACROSS THE FORECAST AREA JUST STARTING TO GET GOING.
OUTFLOWS NORTH OF THE REGION SHOULD HELP PROPAGATE SCATTERED/NUMEROUS
TSTORMS INTO NORTHERN SECTIONS...POSSIBLY LASTING UNTIL AROUND
MIDNIGHT. ELSEWHERE...COMBINATION OF OUTFLOWS FROM SOME DEVELOPING
WEST COAST CONVECTION AND SEA/LAKE BREEZES SHOULD HELP TO KEEP
SCATTERED ACTIVITY GOING INTO THE EARLY EVENING HOURS.

MODELS SHIFT UPPER TROUGH OUT OF THE SOUTHEAST PART OF THE COUNTRY
DURING SUNDAY AND BEGIN TO DEVELOP A MORE NORTHWEST COMPONENT ALOFT.
APPEARS THAT LOWER PRECIPITABLE WATER VALUES ALREADY AFFECTING
SOUTHERN PARTS OF THE STATE AND EXPECT AS RIDGE AXIS BUILDS
NORTHWARD...FORECAST AREA WILL SEE SOME DRYING. LOW LEVELS WILL
CONTINUE TO BE VERY MOIST...SO FAVOR SLIGHTLY HIGHER FAN POPS. RAIN
CHANCES PROBABLY A LITTLE HIGHER NORTH PART OF THE FORECAST AREA
SUNDAY.

LASCODY

In the hours before

Special weather statement, Jul 6, 11:18 AM EDT, 5 hours 29 minutes before
FLZ041-044>047-053-054-058-059-064-501-061730-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1118 AM EDT SAT JUL 6 1996

...SCATTERED THUNDERSTORMS WITH DANGEROUS LIGHTNING EXPECTED OVER
EAST CENTRAL FLORIDA THIS AFTERNOON...

A RIDGE OF HIGH PRESSURE SOUTH OF THE AREA CONTINUED TO PRODUCE A
DEEP LAYER OF MOIST WEST TO SOUTHWESTERLY WINDS FROM THE CENTRAL GULF
OF MEXICO. CONSIDERABLE MID/HIGH LEVEL CLOUDINESS HAS RESULTED...
WHICH WILL LIMIT THE AMOUNT OF SUNSHINE ACROSS THE AREA. HOWEVER...
ENOUGH HEATING SHOULD OCCUR TO TRIGGER SCATTERED STRONG THUNDERSTORMS
BY MID AFTERNOON.

THE GREATEST WEATHER THREAT TO PEOPLE IN CENTRAL FLORIDA WILL BE
LIGHTNING. NUMEROUS PEOPLE HAVE BEEN INJURED OR KILLED BY LIGHTNING
IN FLORIDA IN THE PAST FEW DAYS. LIMIT YOUR EXPOSURE BY REMAINING
INDOORS OR IN A CAR IF THERE IS LIGHTNING IN YOUR AREA. IF YOU ARE
CAUGHT IN A SUDDEN THUNDERSTORM...DO NOT TAKE REFUGE UNDER A TREE.

MARINE OUTLOOK...SCATTERED THUNDERSTORMS THAT FORM OVER LAND AREAS
ARE EXPECTED TO MOVE OFFSHORE THROUGH THE EVENING HOURS. A FEW STORMS
WILL PRODUCE WINDS IN EXCESS OF 40 KNOTS...HEAVY DOWNPOURS AND
DANGEROUS CLOUD TO WATER LIGHTING. STORMS WILL BE MOVING QUITE FAST
FOR JULY...EAST NORTHEAST AT 25 KNOTS...SO BOATERS SHOULD ALLOW AMPLE
TIME TO RETURN TO PORT.

LASCODY

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.